Montana, 2026High Wind and Winter Weather in Montana, February 17, 2026
February 17, 2026 · NWS TFX · 7 events in 7 counties and zones
A strengthening upper level trough across CA and vicinity sent an embedded wave northeastward toward the Northern Rockies Feb 17, which resulted in surface low pressure developing and moving across Southwest Montana. This resulted in a strong cold front progressing through the area, bringing brief snow squalls, synoptic high winds, localized impactful snow, and very cold wind chills to various…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening upper level trough across CA and vicinity sent an embedded wave northeastward toward the Northern Rockies Feb 17, which resulted in surface low pressure developing and moving across Southwest Montana. This resulted in a strong cold front progressing through the area, bringing brief snow squalls, synoptic high winds, localized impactful snow, and very cold wind chills to various portions of the region into Feb 18.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 17, 4:57 AM MST, 1 hour 36 minutes earlier. Its key messages:
- A period of snow with embedded locally intense snow showers will move through the area Tuesday, bringing a return to winter driving conditions.
- Gusty north to northwest winds with create areas of blowing and drifting snow primarily across portions of north-central Montana Tuesday afternoon and evening.
- A much colder airmass sliding south from Canada will bring temperatures as low as the single digits above and below zero to portions of north-central Montana Tuesday night through Wednesday night.
Area forecast discussion, Feb 17, 4:57 AM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
457 AM MST Tue Feb 17 2026
.KEY MESSAGES...
- A period of snow with embedded locally intense snow showers
will move through the area Tuesday, bringing a return to winter
driving conditions.
- Gusty north to northwest winds with create areas of blowing and
drifting snow primarily across portions of north-central
Montana Tuesday afternoon and evening.
- A much colder airmass sliding south from Canada will bring
temperatures as low as the single digits above and below zero
to portions of north-central Montana Tuesday night through
Wednesday night.
&&
.UPDATE...
Things appear to still be on track from last night's forecast
package. As this system pushes into the area, we continue to be
concerned about snow squalls, as strong dynamics with the arrival
of the system are likely to result in a rapid onset of moderate to
heavy snow, along with some gusty winds. Roads may quickly become
snow covered and slick, even though road surfaces are still
relatively warm. If anything, this could make the situation worse,
as snow rapidly melts and then may refreeze as the snow continues
to fall. Ludwig
&&
.DISCUSSION...
/Issued 442 AM MST Tue Feb 17 2026/
- Meteorological Overview:
A major weather pattern change remains on track for today as a
deepening upper level trough along the west coast shifts inland
with an embedded wave, currently moving into CA, lifting out
across the Northern Rockies and MT on Tuesday. Deepening surface
low pressure tracks across SW MT Tuesday morning beneath the
negatively tilted wave, while Pacific moisture is focused along an
eastward moving cold font associated with the leading edge of
strong cooling aloft immediately behind the surface low. Snow
begins late tonight near the ID/WY border as Pacific moisture
begins to stream into the region with an area of more widespread
precipitation developing further west along the continental divide
by Tuesday morning, which then lifts across central/north-central
late Tuesday morning through the afternoon with the passage of
the surface low and upper level wave. Gusty south winds across
southwest MT will intensify tonight with most of the area seeing a
shift to gusty west winds as the frontal system and surface low
move east across the area Tuesday afternoon.
A much colder airmass spreads south across the area Tuesday night
through Wednesday, cooling temperatures to well below seasonal
averages with the most drastic cooling occurring across north-central
MT. A weaker wave of Pacific moisture moves north into the area
Wednesday through Wednesday night, spreading mainly light snow
with minor accumulation as far north as central MT with up to a
few inches of snow accumulation possible through that period
across the southwest MT mountains. Upper level troughing remains
in place through Friday though gradually weakens, maintaining
cooler than average temperatures with some moderation. Upper level
ridging looks to redevelop across the interior western US this
weekend with temperatures continuing to moderate, but some
uncertainty in how much moderation occurs across north-central MT
with surface high pressure still centered north of the area and no
indication of lee-side surface trough development. Hoenisch
- Forecast Confidence & Scenarios:
Snowband and Snow Squall Potential Today:
There is very high confidence in the models that a snow band will
set up along the Continental Divide early Tuesday morning and
propagate towards the east through the afternoon hours. Right now,
the best approximate timing for this snowband arriving is as
follows:
- Cut Bank and Great Falls: 6-9AM
- Inverness to Fort Benton: 9AM-12PM
- Havre to Hays: 12-3PM
One wild card is how fast the snowband will move across north-
central Montana. Most of the models are pretty good at moving it
through quickly which will reduce overall impacts and snowfall
amounts. The concern is that if this snowband propagates slower than
currently expected, the level of impacts may start to increase
fairly quickly.
Based on the current model guidance and the dynamics of how this
system is expected to move through, the current Winter Weather
Advisory remains sufficient. Some lower elevation locations of
central and north-central Montana have been left out of a Winter
Weather Advisory for now because the majority of the snowfall is
expected to occur within the snowband and thus the timing is too
short for an advisory and better messaging will be provided by
short fused products as the event unfolds. But this will be
monitored very closely as deviations in the track and timing of
the snowband could potentially have significant impacts.
Additionally there is a chance for snow squalls across southwest
Montana this morning, primarily before noon as the front moves
through. The main impact would be to the Tuesday morning commute
along I-90. But because there is more uncertainty in how the snow
squall potential will pan out in southwest Montana as opposed to
north-central Montana, no additional Winter Weather Advisories.
Similar to the unwarned counties in north-central Montana, any
snow squall or snowband that develops will be handled accordingly
with short-fused products.
Blizzard Conditions Along the Hi-Line:
The first wave of snow and reduction in visibility arrives with the
snowband which is currently expected to happen in the early to mid
afternoon. The second wave of snow and visibility reduction comes a
little later in the afternoon as the wave moves further east and
wrap around moisture starts to funnel in across the Hi-Line into
northeastern Montana. While the snowband is expected to be
relatively short-lived, the wrap around moisture could prove more of
an issue for longer duration visibility reductions.
The main limiting factor is the snow amounts. Right now there is
only marginal confidence in at least 2 inches of snow falling across
the Hi-Line east of Havre to the Phillips county border. With winds
potentially gusting up to 60 mph, even an inch of falling snow can
cause temporary reductions in visibility. But the question becomes
will the visibility be reduced down to a quarter of a mile for at
least three hours to sustain full blizzard conditions. That is
where confidence drops off significantly. Periods of blizzard
conditions are very likely. Sustained blizzard conditions are a
lot less likely in our portion of the Hi-Line.
All that being said, visibilities less than one mile are still
expected to last anywhere from 3 to 5 hours, which combined with
icy conditions due to the sudden drop in temperature as the cold
front moves through and changes the rain over to snow, will likely
cause sustained severe driving conditions. So to account for that
threat, the advisory was upgrade to a Winter Storm Warning for
northern Blaine county. The probabilities drop off enough by Havre
that the decision was, for now, to leave them out of the upgrade.
But hazardous driving conditions are still possible across most of
US-2 through tonight. -thor
&&
.AVIATION...
17/12Z TAF Period
Expect a mess of VFR to IFR or LIFR conditions over the next 24
hours as a dynamic weather system brings snow (and a potential
snow squall) and blowing snow to North Central and Southwestern
Montana. Watch for quick transitions from VFR to IFR conditions
as cigs and vis crash as the system arrives from the Southwest
with timing laid out in the TAFs. Conditions will improve across
SW MT by late this morning or early afternoon, but conditions
across the plains, particularly KCTB and KHVR will remain hampered
by falling and blowing snow through this evening. Ludwig
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 40 2 8 -3 / 90 0 60 50
CTB 31 -8 2 -14 / 100 0 30 10
HLN 40 5 14 -1 / 90 20 70 60
BZN 43 14 25 4 / 80 20 70 70
WYS 34 10 29 5 / 100 50 90 90
DLN 40 18 32 10 / 70 10 60 50
HVR 40 -4 8 -8 / 90 30 10 40
LWT 44 0 11 -4 / 60 0 40 70
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 PM MST this evening for Eastern
Glacier, Western Toole, and Central Pondera-Eastern Toole and
Liberty-Gates of the Mountains-Northern High Plains-Southern
High Plains.
High Wind Warning from 9 AM this morning to 8 PM MST this
evening for Bears Paw Mountains and Southern Blaine-Fergus
County below 4500ft-Judith Basin County and Judith Gap-Little
Belt and Highwood Mountains-Snowy and Judith Mountains.
Winter Storm Warning from 11 AM this morning to 11 PM MST this
evening for Northern Blaine County.
Winter Weather Advisory from 11 AM this morning to 11 PM MST
this evening for Hill County.
Winter Weather Advisory until 5 PM MST this afternoon for East
Glacier Park Region-Elkhorn and Boulder Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-Northwest
Beaverhead County-Ruby Mountains and Southern Beaverhead
Mountains-Southern Rocky Mountain Front-Upper Blackfoot and
MacDonald Pass.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Feb 17, 5:58 AM MST, 35 minutes before
Special Weather Statement
National Weather Service Great Falls MT
558 AM MST Tue Feb 17 2026
MTZ322-324-325-327>330-171430-
Madison River Valley MT-Elkhorn and Boulder Mountains MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Missouri Headwaters MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
558 AM MST Tue Feb 17 2026
...A LINE OF INTENSE SNOW SHOWERS WILL IMPACT MADISON...CENTRAL
BEAVERHEAD... SOUTHERN JEFFERSON AND SOUTHWESTERN GALLATIN COUNTIES
THROUGH 730 AM MST...
At 555 AM MST, Doppler radar was tracking strong snow showers
producing localized visibility of less than 1/4 mile to whiteout
conditions along a line extending from 20 miles northeast of Wisdom
to 12 miles south of Lima. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph, very poor visibility, and rapid
changes in road conditions.
SOURCE...Radar and webcam indicated.
IMPACT...Sudden reductions in visibility will create dangerous
driving conditions and rapid snow accumulations will make
roads slippery. Gusty winds could blow around unsecured
objects.
Locations impacted include...
Dillon, Sheridan, Virginia City, Whitehall, Ennis, Twin Bridges,
Lima, Pony, Monida, Alder, Silver Star, Harrison, Dell, Melrose, Wise
River, Dewey, Cameron, Waterloo, Snowline, and Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If driving, be prepared for sudden changes in road conditions and
visibility.
&&
LAT...LON 4450 11274 4587 11324 4588 11310 4576 11277
4563 11267 4576 11250 4575 11219 4585 11243
4600 11244 4608 11182 4473 11134 4475 11138
4470 11149 4454 11148 4456 11171 4451 11182
4456 11187 4452 11211 4457 11229 4445 11239
TIME...MOT...LOC 1255Z 268DEG 34KT 4582 11315 4446 11266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LudwigWinter Weather, Beaverhead and Western Madison Below 6000ft
- When
- February 17, 6:33 AM MST to 6:45 AM MST
- Where
- Beaverhead and Western Madison Below 6000ft forecast zone
- Reported by
- ASOS
- Coordinates
- 45.217, -112.410 (the zone’s center; the record gives no point)
Snow squall. ASOS station KDLN Dillon Airport measured a 53 kt gust along a cold front, which resulted in a quick transition from rain to snow at the ASOS. The visibility sensor was inoperable at the time, but the sensor did estimate moderate snow as the strong winds moved through (ASOS needs visibility to be 1/2 SM to report this). Given this estimate of 1/2 SM visibility or less, it is deemed sufficient for SQW criteria.
High Wind, Eastern Toole and Liberty
- When
- February 17, 9:15 AM MST to 11:30 AM MST
- Where
- Eastern Toole and Liberty forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.609, -111.360 (the zone’s center; the record gives no point)
Multiple sensors in this zone measured gusts at or in excess of 58 mph, including mesonet station GW2412 Hill 2 SW which measured a peak gust of 66 mph. Additional sensors that measured criteria gusts include GW4063 Eagle Creek Colony, GW3478 TCTiber, and GW0659 Grassy Butte 2SE.
High Wind, Eastern Glacier, Western Toole, and Central Pondera
- When
- February 17, 9:27 AM MST to 11:27 AM MST
- Where
- Eastern Glacier, Western Toole, and Central Pondera forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.529, -112.306 (the zone’s center; the record gives no point)
ASOS station KCTB Cut Bank Airport measured a few gusts of 58 mph or greater, including a peak gust of 64 mph.
High Wind, Judith Basin County and Judith Gap
- When
- February 17, 11:15 AM MST to 12:30 PM MST
- Where
- Judith Basin County and Judith Gap forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.155, -109.745 (the zone’s center; the record gives no point)
Mesonet station MTM47 Benchland measured two gusts of 58 mph or greater, including a peak of 61 mph. Additionally, AWOS station K1CM Charlie measured a 60 mph gust.
High Wind, Hill County
- When
- February 17, 11:30 AM MST to 1:05 PM MST
- Where
- Hill County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.628, -110.111 (the zone’s center; the record gives no point)
Multiple strong wind observation reports were received, including a peak report of 64 mph from mesonet station MTM51 Gildford which measured a 64 mph gust. Other sensors to measure criteria winds include Montana mesonet stations Fox Crossing and Lake Thibadeau and ASOS station KHVR Havre Airport.
High Wind, Fergus County Below 4500ft
- When
- February 17, 12:55 PM MST to 4:55 PM MST
- Where
- Fergus County Below 4500ft forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.264, -109.224 (the zone’s center; the record gives no point)
Multiple sensors measured strong winds in the eastern half of Fergus county, including AWOS station N Bar Ranch KMVH which measured a 66 mph gust. Other sensors that measured criteria winds/gusts include AWOS station K1OM Oscar, mesonet station MTBCH Beacon Hill, and Montana mesonet stations Forestgrove N and Roy E.
High Wind, Bears Paw Mountains and Southern Blaine
- When
- February 17, 1:18 PM MST
- Where
- Bears Paw Mountains and Southern Blaine forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.314, -109.835 (the zone’s center; the record gives no point)
RAWS station FBLM8 Fort Belknap RAWS measured a 62 mph gust in the early afternoon.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Kansas, February 17, 20261 death · 70 kt wind · 16 events
- Flood in California, February 17 to 18, 20261 death · 1 injured · 1 event
- Cold in Arizona, February 17, 20261 death · 1 event
- Wildfire and High Wind in Oklahoma, February 17 to 24, 20264 injured · $717,000 · 58 kt wind · 6 events
- Wildfire and High Wind in Texas, February 17 to 25, 2026$1.6 million · 63 kt wind · 21 events
- Wildfire and High Wind in Kansas, February 17 to 24, 20262 injured · $325,000 · 63 kt wind · 35 events
- Wildfire and High Wind in Oklahoma, February 17 to 24, 2026$51,000 · 60 kt wind · 6 events
- Winter Weather in Wyoming, February 17, 20263 injured · 6 events
- Blizzard and High Wind in South Dakota, February 17 to 18, 202663 kt wind · 25 events
- High Wind and Winter Weather in South Dakota, February 17 to 18, 202657 kt wind · 24 events
- High Wind in New Mexico, February 17, 202673 kt wind · 21 events
- Wildfire and High Wind in Texas, February 17 to 18, 202667 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317032, 1317046, 1317040, 1317044, 1317042, 1317039, 1317037.